Nebraska, 2011

Hail and Damaging Winds in Nebraska, July 23, 2011

July 23, 2011 · NWS OAX · 3 events in 2 counties and zones

For the second consecutive day scattered thunderstorms developed along a weak boundary in southeast Nebraska that separated temperatures and dew points around 100 and in the mid 70s respectively from readings around 90. A few of the storms produced either large hail or strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

For the second consecutive day scattered thunderstorms developed along a weak boundary in southeast Nebraska that separated temperatures and dew points around 100 and in the mid 70s respectively from readings around 90. A few of the storms produced either large hail or strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 23, 2:08 PM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Jul 23, 2:08 PM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
308 PM CDT SAT JUL 23 2011

.SHORT TERM...TONIGHT THROUGH TUESDAY. THE AREA REMAINS WITHIN A
MOIST PLUME AS INDICATED BY RECENT WATER VAPOR IMAGERY. A SUBJECTIVE
UPPER AIR ANALYSIS REVEALED A DECENT RIDGE ALOFT WITH LOCAL HEIGHT
RISES...BUT A 40 TO 50KT JET JUST TO OUR NORTH...WHICH PLACES US
IN THE RIGHT ENTRANCE REGION AND WITHIN AN AREA OF ASCENT. THUS...
SPOTTY SHOWERS HAVE CONTINUED WITHIN THIS MOIST PLUME THROUGH THE DAY
WHICH HAS ALSO RESULTED IN A VERY NARROW BAND OF CLOUDS...WHICH
HAS HELD TEMPERATURES DOWN A BIT MORE THAN PREVIOUSLY THOUGHT.
THUS...WILL LIKELY BE ABLE TO TRIM SOME OF THE EXISTING HEAT
ADVISORY WITH THIS AFTERNOON. TO THE NORTH AND SOUTH OF THIS BAND...
SKIES HAVE REMAINED MOSTLY SUNNY...AND WE/VE EITHER MET OR SHOULD
MEET HEAT ADVISORY CRITERIA THROUGH EARLY EVENING.

MEANWHILE...THE ADVANCING COLD FRONT EXTENDED FROM CENTRAL SOUTH
DAKOTA THROUGH CENTRAL NEBRASKA...AND WILL BE MOVING INTO NORTHEAST
NEBRASKA THIS AFTERNOON. THIS WILL BE A FOCUS FOR THUNDERSTORMS THIS
EVENING IF THE CAP CAN BE BROKEN...ALTHOUGH SEVERE STORMS COVERAGE MAY
BE MARGINAL DUE TO RELATIVELY WEAK WIND SHEAR OF 25 TO 30
KTS...BUT STILL A SLIGHT RISK OF SEVERE STORMS WOULD BE POSSIBLE
THIS EVENING IN NORTHEAST NEBRASKA AND NORTHWEST IOWA. THE FRONT
CONTINUES TO MAKE SLOW PROGRESS SOUTHWARD THROUGH THE FORECAST
AREA OVERNIGHT AND MAY REACH NORTHEAST KANSAS AND NORTHWEST
MISSOURI BY DAYBREAK SUNDAY. WHILE I DONT BELIEVE WE/LL SEE
WIDESPREAD STORM COVERAGE OVERNIGHT...STILL SUFFICIENT FORCING
FOR 30 TO 40 PERCENT CHANCE OF RAIN.

DUE TO THAT MOISTURE PLUME THAT WILL PROBABLY REMAIN IN  PLACE...
THERE COULD STILL BE SOME POST FRONTAL SPOTTY SHOWERS SUNDAY
MORNING...AND WITH BUILDING HEAT IN THE AFTERNOON...COULD SEE
ADDITIONAL THUNDERSTORMS REDEVELOP...PRIMARILY SOUTHERN FORECAST
AREA...THAT COULD ALSO LINGER INTO SUNDAY NIGHT. WE WILL EXPERIENCE
A NORTHEASTERLY FLOW DURING THIS TIME...WHICH WILL BRING IN SLIGHTLY
COOLER TEMPS...AND SLIGHTLY LESS HUMID AIR AS WELL TO SOME AREAS...AS
HIGH PRESSURE PREVAILS BEHIND THE COLD FRONT.

THE HIGH PRESSURE AXIS DOES BEGIN TO SHIFT EAST ON MONDAY. THE
QUESTION REMAINS...AS FLOW RETURNS TO THE SOUTHEAST...WHETHER WE
MIGHT BE ABLE TO CONTINUE TO POP A FEW SHOWERS WITHIN THE MOIST
PLUME...MAINLY THROUGH THE HEAT OF THE AFTERNOON. FOR MONDAY NIGHT
AND TUESDAY...THE RIDGE BEGINS TO REESTABLISH ITSELF ACROSS THE
PLAINS. LATEST MODELS SUGGEST THAT ANOTHER IMPULSE COULD BE
TOPPING THE RIDGE MOVING THROUGH THE DAKOTAS...WHICH CLOUD CLIP
NORTHERN PORTIONS OF THE FORECAST AREA.

.LONG TERM...WEDNESDAY THROUGH SATURDAY. THE RIDGE THAT WAS IN PLACE
ACROSS THE CENTRAL UNITED STATES SHOULD FLATTEN EARLY IN THE PERIOD
IN RESPONSE TO A WAVE MOVING THROUGH THE NORTHERN ROCKIES AND
EVENTUALLY NORTHERN PLAINS. THIS WILL PUSH A SLOW MOVING FRONT
TOWARD THE REGION FROM THE NORTH...BUT IN TYPICAL FASHION...THE
FRONT WILL LIKELY STALL NEAR OUR AREA RIGHT ON THROUGH THE PERIOD.
WITH A GENERALLY FLAT RIDGE AND A STALLED FRONTAL BOUNDARY REMAINING
ACROSS THE NEBRASKA AND IOWA VICINITY...IT APPEARS TO BE A SOMEWHAT
UNSETTLED WEATHER PERIOD ONCE AGAIN WITH NEARLY A DAILY CHANCE OF
SHOWERS AND THUNDERSTORMS AS NUMEROUS RIPPLES CONTINUE TO MOVE
THROUGH A FAST WESTERLY FLOW. THIS SHOULD HOWEVER LIMIT THE HEAT
JUST A BIT...WITH TEMPERATURES IN THE UPPER 80S TO LOWER 90S.

DEWALD

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

18Z TAFS

OVERALL VFR CONDITIONS EXPECTED THRU THE FCST PD. SCATTERED TSRA
EXPECTED THOUGH TO ACCOMPANY COLD FRONT DROPPING SWD THRU ERN NEB
LATER TONIGHT.  AREAL COVERAGE OF CONVECTION IN QUESTION...SO HAVE
OPTED TO KEEP MVFR/PROB30 GROUPS BTWN 24/06-12Z AT ALL
TERMINALS.

DEE

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR NEZ011-012-015>018-
     030>034-042>045-050>053-065>068-078-088>093.

IA...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR IAZ043-055-056-069-
     079-080-090-091.

&&
Hazardous weather outlook, Jul 23, 3:45 PM CST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
445 PM CDT SAT JUL 23 2011

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-241100-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
445 PM CDT SAT JUL 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND
PARTS OF SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND SUNDAY

A HEAT ADVISORY CONTINUES FOR PARTS OF THE AREA INTO THE EARLY
EVENING.

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS PARTS OF SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA THROUGH THE EVENING. A FEW STORMS COULD
PRODUCE GUSTY WINDS...HEAVY RAIN AND SMALL HAIL.

THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT AS WELL...AS A COLD FRONT
DROPS SOUTHWARD ACROSS INTO THE CENTRAL PLAINS. A FEW STORMS COULD
APPROACH SEVERE LIMITS...WITH STRONG WINDS AND HAIL. LOCALLY HEAVY
RAIN IS ALSO POSSIBLE. THUNDERSTORMS MAY LINGER OVER PARTS OF
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA ON SUNDAY...BUT AT THIS TIME
THE SEVERE WEATHER POTENTIAL SUNDAY SEEMS LOW.

WIDESPREAD MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE
MISSOURI RIVER.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR PARTS OF THE AREA
FROM SUNDAY NIGHT INTO TUESDAY...THEN AGAIN FROM WEDNESDAY INTO
SATURDAY.

MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER
FOR THE NEXT SEVERAL WEEKS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

MILLER

In the hours before

Special weather statement, Jul 23, 3:20 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
420 PM CDT SAT JUL 23 2011

NEZ066>068-232145-
CASS NE-LANCASTER NE-OTOE NE-
420 PM CDT SAT JUL 23 2011

...SPECIAL WEATHER STATEMENT FOR WESTERN OTOE...SOUTHEASTERN
LANCASTER AND SOUTHWESTERN CASS COUNTIES UNTIL 445 PM CDT...

AT 417 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR PANAMA...OR 16 MILES SOUTHEAST OF
LINCOLN...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DOUGLAS...
  PALMYRA...
  UNADILLA...
  SYRACUSE...
  AVOCA...
  EAGLE...

CHERMOK
Special weather statement, Jul 23, 3:48 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
448 PM CDT SAT JUL 23 2011

NEZ067-068-090-091-232215-
CASS NE-JOHNSON NE-NEMAHA NE-OTOE NE-
448 PM CDT SAT JUL 23 2011

...SPECIAL WEATHER STATEMENT FOR OTOE...NORTHWESTERN NEMAHA...EASTERN
JOHNSON AND SOUTHEASTERN CASS COUNTIES UNTIL 515 PM CDT...

AT 446 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM AVOCA TO 5 MILES
SOUTH OF SYRACUSE TO TECUMSEH...AND MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.  VERY HEAVY RAIN WILL ALSO OCCUR.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  AVOCA...
  WEEPING WATER...
  TECUMSEH...
  COOK...
  NEHAWKA...
  TALMAGE...
  UNION...
  JOHNSON...
  MURRAY...
  NEBRASKA CITY...
  AUBURN...
  OTOE...
  DUNBAR...
  LORTON VILLAGE...
  BROCK...
  JULIAN...

CHERMOK

The radar

The Omaha radar (KOAX), 76 km away, was scanning. The volume nearest the first event began at 21:55 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Otoe

When
July 23, 3:55 PM CST
Where
Otoe County, Syracuse
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.650, -96.180

Mostly dime-size.

Thunderstorm Wind, Otoe

When
July 23, 4:35 PM CST
Where
Otoe County, 0.87 mi NE of Nebraska City Arpt
Measured
60 kt (69 mph) measured gust
Reported by
AWOS
Coordinates
40.680, -95.860

The Awos at Nebraska City measured a thunderstorm wind gust of 69 mph.

Thunderstorm Wind, Cass

When
July 23, 4:45 PM CST
Where
Cass County, 0.87 mi SE of Plattsmouth
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.010, -95.890

Tree damage was observed with thunderstorm wind gusts that were in excess of 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314601, 314600, 314599.